EMA Advises Healthcare Professionals and Patients on Risks of Higher Doses of Xeljanz

March 22, 2019

EMA has issued advice to healthcare professionals and patients on the potential increased risk of blood clots in the lungs and death with higher than recommended doses of Xeljanz (tofacitinib) in the treatment of rheumatoid arthritis (RA).

The European Medicines Agency (EMA) has issued advice to healthcare professionals and patients on the potential increased risk of blood clots in the lungs and death with higher than recommended doses of Xeljanz (tofacitinib) in the treatment of rheumatoid arthritis (RA).

This advice, announced in a March 20, 2019 press release, comes after the early results of a study in patients with RA were released, demonstrating an increased risk of blood clots in the lungs and death when the recommended 5-mg twice a day dose of Xeljanz was doubled. Within the European Union, the authorized dose for Xeljanz in the treatment of RA and psoriatic arthritis is 5 mg twice a day, but in the initial treatment of ulcerative colitis the higher dose of 10 mg twice daily is approved.

After EMA performs assessments on the early results of the study, it will consider if any other regulatory action needs to be taken. Until the assessments have been completed, however, all patients within the study taking the higher dose will be placed on the reduced 5-mg dose for the rest of the study duration.

The aim of the study is to assess whether there is increased heart and circulatory risks in patients aged 50 years or older being administered Xeljanz in comparison with TNF inhibitor. EMA has recommended that healthcare professionals monitor all patients taking the medicine for any signs of blood clots in the lungs.

As recommended by EMA, patients should not stop taking or change their prescribed dose of Xeljanz without consulting their doctor or healthcare professional. But, if patients experience any symptoms, such as difficulty breathing, pain in the chest or upper back, and coughing up blood, they should seek immediate medical attention.

Source: EMA